EconPapers    
Economics at your fingertips  
 

On the optimal provision of social insurance: Progressive taxation versus education subsidies in general equilibrium

Dirk Krueger and Alexander Ludwig

Journal of Monetary Economics, 2016, vol. 77, issue C, 72-98

Abstract: In this paper we compute the optimal tax and education policy transition in an economy where progressive taxes provide social insurance against idiosyncratic wage risk, but distort the education decision of households. Optimally chosen tertiary education subsidies mitigate these distortions. We highlight the quantitative importance of general equilibrium feedback effects from policies to relative wages of skilled and unskilled workers: subsidizing higher education increases the share of workers with a college degree thereby reducing the college wage premium which has important redistributive benefits. We also argue that a full characterization of the transition path is crucial for policy evaluation. We find that optimal education policies are always characterized by generous tuition subsidies, but the optimal degree of income tax progressivity depends crucially on whether transitional costs of policies are explicitly taken into account and how strongly the college premium responds to policy changes in general equilibrium.

Keywords: Progressive taxation; Education subsidy; Transitional dynamics (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (106)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304393216000064
Full text for ScienceDirect subscribers only

Related works:
Working Paper: On the Optimal Provision of Social Insurance: Progressive Taxation versus Education Subsidies in General Equilibrium (2015) Downloads
Working Paper: On the Optimal Provision of Social Insurance: Progressive Taxation versus Education Subsidies in General Equilibrium (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:moneco:v:77:y:2016:i:c:p:72-98

DOI: 10.1016/j.jmoneco.2015.11.002

Access Statistics for this article

Journal of Monetary Economics is currently edited by R. G. King and C. I. Plosser

More articles in Journal of Monetary Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:moneco:v:77:y:2016:i:c:p:72-98